Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 152, NWS Huntsville, AL

November 18, 2003Franklin County, Tennessee

NWS Huntsville, AL issued this severe thunderstorm warning at Nov 18, 2003, 1:47 PM CST for Franklin County, Tennessee. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 18, 2003, 1:47 PM CST (19:47 UTC)
Expired
Nov 18, 2003, 2:30 PM CST
In force
43 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Franklin County, TN

The radar

The Northeast Alabama radar (KHTX), 30 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 325 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
325 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KHUN 181947
SVRHUN
TNC051-182030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
147 PM CST TUE NOV 18 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN TENNESSEE

* UNTIL 230 PM CST

* AT 147 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 16 MILES NORTHWEST OF ESTILL
  SPRINGS TO 12 MILES SOUTHWEST OF HUNTLAND...MOVING SOUTHEAST AT 20
  MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...COWAN...
DECHERD AND WINCHESTER.

WIND GUSTS TO 70 MPH CAN BE EXPECTED IN THE WARNED AREA. IF YOU ARE 
IN THE PATH OF THIS STORM...MOVE TO A STURDY SHELTER. STRONG 
DAMAGING WIND IS LIKELY WITH THIS STORM

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. MOVE IMMEDIATELY TO A STORM SHELTER...BASEMENT...OR STURDY
STRUCTURE IF A TORNADO IS SPOTTED.

LAT...LON 3520 8630 3533 8625 3536 8617 3527 8594
          3500 8595 3500 8630

$$ 

JE/23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 11:58 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Nov 18, 11:58 AM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1158 AM CST TUE NOV 18 2003

.UPDATE...
QUICK UPDATE HERE TO REMOVE MENTION OF TORNADO WATCH THAT WILL BE
EXPIRING AT NOON.  LARGE AREA OF MDT/HVY PCPN TO SLOWLY PUSH WEST TO
EAST ACROSS THE AREA THROUGH THE EVENING HOURS.  MAIN SEVERE THREAT
HOLDING JUST TO OUR SOUTH THUS FAR...WITH THE BIGGEST CONCERN ACROSS
OUR AREA BEING LOCALIZED FLOODING AND SOME GUSTY WINDS ACCOMPANYING
THE MORE INTENSE PCPN.  EXPECT TEMPERATURES TO HOLD STEADY IN THE
MID/UPPER 60S FOR THE REMAINDER OF THE AFTN...AND WILL ADJUST
DOWNWARD ACCORDINGLY.  UPDATE OUT SHORTLY...

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH FOR N AL THIS AFTERNOON AND TONIGHT.
TN...FLOOD WATCH FOR SOUTHERN MID TN THIS AFTERNOON AND TONIGHT.
&&

MR
Hazardous weather outlook, Nov 18, 1:00 PM CST, 47 minutes before
ALZ001>010-016-TNZ076-096-097-190300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CST TUE NOV 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)...

AN INTENSE LINE OF HEAVY RAIN AND THUNDERSTORMS WILL CONTINUE MOVING
EAST ACROSS THE TENNESSEE VALLEY THIS AFTERNOON AND EARLY EVENING.
THIS LINE WILL CONTAIN STRONG TO DAMAGING WIND GUSTS UP TO 70 MPH.
ALSO...RAINFALL AMOUNTS UPWARDS OF 1 TO 2 INCHES CAN BE EXPECTED AS
THIS PRECIPITATION MOVES THROUGH.  LOCATIONS EAST OF I-65 ARE
EXPECTED TO BE AFFECTED BY THIS INTENSE LINE.

AS A STRONG UPPER LEVEL SYSTEM AND ASSOCIATED COLD FRONT APPROACH
THE AREA TONIGHT...ADDITIONAL SHOWERS AND THUNDERSTORM DEVELOPMENT
WILL BE POSSIBLE ACROSS THE ENTIRE TENNESSEE VALLEY.  A FEW STORMS
MAY BECOME STRONG TO MARGINALLY SEVERE...WITH LARGE HAIL AND WIND
GUSTS UP TO 50 MPH THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...

THUNDERSTORM THREAT WILL QUICKLY DIMINISH FROM WEST TO EAST BY
WEDNESDAY MORNING AS THE COLD FRONT SWEEPS ACROSS THE TENNESSEE
VALLEY.  DEVELOPING NORTHWEST WINDS OF 15 TO 25 MPH ON WEDNESDAY
MAY BRIEFLY GUST UP TO 35 MPH...BEFORE DIMINISHING BY WEDNESDAY
NIGHT.

DRIER WEATHER IS EXPECTED THURSDAY THROUGH SATURDAY.  ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE NEXT COLD
FRONT BY LATE SUNDAY INTO MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
CONTINUE THROUGH THIS EVENING...AND MAY BE NECESSARY AGAIN TONIGHT.

MR

In the hours before

Special weather statement, Nov 18, 11:58 AM CST, 1 hour 49 minutes before
ALZ001>003-181900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1158 AM CST TUE NOV 18 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN AND WIND ACROSS NORTHWEST
ALABAMA...

AT NOON...AN AREA OF RAIN...WITH EMBEDDED THUNDERSTORMS...WAS MOVING
ACROSS NORTHWEST ALABAMA. MOVEMENT OF THESE SHOWERS AND THUNDERSTORMS
IS NORTHEAST AT 30 MPH. AREAS THAT WILL BE AFFECTED THROUGH 1 PM
INCLUDE RUSSELLVILLE...AND THE FLORENCE AND MUSCLE SHOALS AREAS.

THESE SHOWERS AND THUNDERSTORMS ARE CAPABLE OF PRODUCING PERIODS OF
HEAVY RAIN ACROSS NORTHWEST ALABAMA. RAINFALL AMOUNTS UP TO 3/4 OF
AN INCH ARE POSSIBLE IN SOME LOCATIONS. WIND GUSTS UP TO 45 MPH ARE
ALSO POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO...OR A FAVORITE MEDIA OUTLET...FOR
FURTHER STATEMENTS...WATCHES...OR WARNINGS.

24
Special weather statement, Nov 18, 12:19 PM CST, 1 hour 28 minutes before
ALZ004-181900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1219 PM CST TUE NOV 18 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN AND WIND ACROSS LAWRENCE
COUNTY...

AT 12:15 PM...AN AREA OF RAIN...WITH EMBEDDED THUNDERSTORMS...WAS
MOVING ACROSS LAWRENCE COUNTY. MOVEMENT IS TO THE NORTHEAST AT 35
MPH. AREAS THAT WILL BE AFFECTED THROUGH 1 PM INCLUDE MOULTON AND
TOWN CREEK.

THESE SHOWERS AND THUNDERSTORMS ARE CAPABLE OF PRODUCING PERIODS OF
HEAVY RAIN. RAINFALL AMOUNTS UP TO 3/4 OF AN INCH ARE POSSIBLE IN
SOME LOCATIONS. WIND GUSTS UP TO 45 MPH CAN ALSO BE EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO...OR A FAVORITE MEDIA OUTLET...FOR
FURTHER STATEMENTS...WATCHES...OR WARNINGS.

24

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 1:19 PM CSTSevere Thunderstorm WarningHUNLincoln41 min
Nov 18, 1:55 PM CSTFlash Flood WarningHUNFranklin, Lincoln, Moore3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.